Mississippi, 2003Hail and Damaging Winds in Mississippi, August 12, 2003
August 12, 2003 · NWS JAN · 3 events in 2 counties and zones
2 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $33,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 12, 11:25 AM CST, 20 minutes earlier.
Area forecast discussion, Aug 12, 11:25 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1225 PM CDT TUE AUG 12 2003
DID A QUICK UPDATE TO LOWER TEMPS FOR THE SOUTH AND MADE MINOR
ADJUSTMENTS TO ALL GROUPS. WITH SOUTHERN ZONES CLOUDY AND TEMPS SLOW
TO CLIMB...LOWERED TO NEAR 80/LOWER 80S. CLOUDS WERE BREAKING OUT
OVER NORTHERN ZONES WITH TEMPS ALREADY UP TO 88...SO UPPER 80S WERE
GOOD. ASIDE FROM TEMPS EVERYTHING ELSE LOOKS OK.
AR...NONE.
LA...NONE.
MS...NONE.
Hazardous weather outlook, Aug 12, 3:12 AM CST, 8 hours 33 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
130912-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
412 AM CDT TUE AUG 12 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS
.DAY ONE...TODAY AND TONIGHT...
...THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE ANTICIPATED TUESDAY AND INTO TUESDAY
NIGHT...ACROSS EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA
AND CENTRAL MISSISSIPPI. AT THIS TIME...SEVERE THUNDERSTORMS ARE
NOT EXPECTED.
ON TUESDAY...AN UPPER LEVEL LOW WILL CONTINUE TO MOVE WEST TOWARD
THE SOUTHERN PLAINS. DEEP LAYER MOISTURE AND INSTABILITY WILL
GRADUALLY INCREASE DURING THIS TIME FRAME LENDING TO SCATTERED
SHOWERS AND THUNDERSTORMS. THE HIGHEST LOW LEVEL MOISTURE
INCREASE WILL OCCUR BY TUESDAY AFTERNOON AND EVENING IN SOUTHEAST
MISSISSIPPI WHERE THUNDERSTORMS COULD BE NUMEROUS AT TIMES. WHILE
SEVERE THUNDERSTORMS ARE NOT EXPECTED...ANY STORMS WILL BE
CAPABLE OF PRODUCING FREQUENT LIGHTNING...WIND GUSTS TO 40 MPH
AND LOCALLY HEAVY RAINFALL. THE THUNDERSTORM ACTIVITY IS
EXPECTED TO LAST THROUGH TUESDAY NIGHT.
...FLOODING...
THE AIRMASS ACROSS PORTIONS OF SOUTHEAST MISSISSIPPI...MAINLY
SOUTH OF A LINE FROM QUITMAN TO BROOKHAVEN...IS EXPECTED TO
BECOME TROPICAL IN NATURE DURING THE LATTER HALF OF THE DAY
TUESDAY. HIGH MOISTURE LEVELS IN THESE AREAS WILL GIVE
THUNDERSTORMS THE POTENTIAL TO DROP UPWARDS OF AN INCH OF
PRECIPITATION IN A SHORT PERIOD OF TIME. SUCH RAINFALL RATES
COULD RESULT IN PONDING OF WATER...PARTICULARLY IN LOW LYING
AREAS AFFECTED BY MULTIPLE STORMS DURING THE PERIOD.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
...DAYS TWO AND THREE...WEDNESDAY AND THURSDAY...
STRONG SOUTHERLY FLOW WILL CONTINUE ON WEDNESDAY AS A RIDGE OF
HIGH PRESSURE ALOFT BEGINS TO BUILD IN FROM THE WEST. ATMOSPHERIC
MOISTURE VALUES ACROSS THE LOWER MISSISSIPPI VALLEY WILL REMAIN
HIGH. MORE SCATTERED THUNDERSTORMS ARE ANTICIPATED
WEDNESDAY...ESPECIALLY DURING THE AFTERNOON. THESE STORMS WILL
HAVE THE POTENTIAL TO PRODUCE MORE LOCALLY HEAVY RAINFALL WHICH
COULD LEAD TO ADDITIONAL PONDING OF WATER IN LOW LYING AREAS.
...DAYS FOUR THROUGH SEVEN...FRIDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Thunderstorm Wind, Attala
- When
- August 12, 11:45 AM CST
- Where
- Attala County, Kosciusko
- Measured
- 53 kt (61 mph) estimated sustained
- Property damage
- $30,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.050, -89.583
Several trees were blown down. One home was damaged due to a tree falling on it.
Hail, Attala
- When
- August 12, 11:45 AM CST
- Where
- Attala County, Kosciusko
- Measured
- 0.88 in hail
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.050, -89.583
Thunderstorm Wind, Yazoo
- When
- August 12, 12:50 PM CST
- Where
- Yazoo County, Yazoo City
- Measured
- 50 kt (58 mph) estimated sustained
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.850, -90.417
A few trees were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, August 12, 2003$810,000 · 1 in hail · 15 events
- Wildfire in Montana, August 12 to 24, 2003$200,000 · 1 event
- Flash Flooding in Massachusetts, August 12, 2003$125,000 · 3 events
- Flash Flood in New York, August 12, 2003$100,000 · 1 event
- Wildfire in Hawaii, August 12 to 17, 20034 injured · $10,000 · 1 event
- Lightning Strike in Virginia, August 12, 2003$35,000 · 1 event
- Flash Flood and Flooding in Ohio, August 12, 2003$20,000 · 4 events
- Marine Thunderstorm Winds in Lake Erie, August 12, 20038 events
- Hail and Damaging Winds in Oklahoma, August 12, 2003$10,000 · 61 kt wind · 5 events
- Damaging Winds in Delaware, August 12, 200350 kt wind · 2 events
- Hail and Damaging Wind in Texas, August 12, 200352 kt wind · 2 events
- Damaging Wind and Heavy Rain in Maryland, August 12, 2003$1,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379389, 5379469, 5379470.